Georgia, 2008

Hail in Georgia, June 10, 2008

June 10, 2008 · NWS CHS · 1 event in 1 county or zone

A trough of low pressure in combination with the sea breeze and an unstable atmosphere resulted in a severe thunderstorms over southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A trough of low pressure in combination with the sea breeze and an unstable atmosphere resulted in a severe thunderstorms over southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 10, 12:38 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 10, 12:38 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
138 PM EDT TUE JUN 10 2008

.SYNOPSIS...
A FRONTAL BOUNDARY WILL STALL JUST WEST OF THE AREA WEDNESDAY AND
THURSDAY. ATLANTIC HIGH PRESSURE WILL DOMINATE THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL CONTINUE TO LOSE
INFLUENCE TODAY. THE ATLANTIC SURFACE HIGH WILL BE NUDGED FURTHER
OUT TO SEA BY A LEE SIDE TROUGH STRENGTHENING INLAND...WHILE A WEAK
UPPER LOW CURRENTLY OVER FLORIDA TRACKS WESTWARD AND WEAKENS THE
SOUTHERN PERIPHERY OF THE UPPER RIDGE.

DEEP LAYER MOISTURE...SHORTWAVE ENERGY IN THE VICINITY...AND
CONVERGENCE ALONGSIDE THE INLAND SURFACE TROUGH MAY BE SUFFICIENT
TO BREAK THE PERSISTENT CAP IN SOME AREAS TODAY. BEST POTENTIAL
FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE ACROSS INLAND
SOUTHEAST GEORGIA COUNTIES THIS AFTERNOON AND EVENING...AS THESE
AREAS WILL BE CLOSEST TO THE SHORTWAVE ENERGY AND WEAKENED UPPER
RIDGE. VERY STRONG CAP ACROSS MUCH OF THE AREA INCLUDING SOUTHERN
SOUTH CAROLINA SHOULD SEVERELY LIMIT CONVECTIVE POTENTIAL. NAM AND
GFS SHOW MID-LEVEL LAPSE RATES AROUND 6 DEGREES THIS MORNING BUT
SIGNIFICANTLY DECREASING TO LESS THAN 5.5 DEG BY CONVECTIVE
INITIATION TIME. LOWERED POPS SLIGHTLY...ESPECIALLY ACROSS SC WHERE
ONLY ISOLATED SHOWERS AND STORMS ARE EXPECTED.

HIGH TEMPERATURES WILL REACH THE MID TO UPPER 90S AWAY FROM THE
COAST. THE TEMPERATURE/DEWPOINT COMBINATION FOR TODAY WILL ALLOW
HEAT INDICES TO RISE TO 100 TO 103 DEGREES. THUS...A HEAT ADVISORY
WILL NOT BE NECESSARY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
THE INLAND TROUGH WILL SLIP CLOSER TO THE COAST THIS
EVENING...SO THERE REMAINS A SLIGHT CHANCE THAT SOME SHOWERS AND
THUNDERSTORMS COULD CONTINUE AFTER SUNSET. REMOVED MENTION OF ANY
PRECIP AFTER MIDNIGHT...WHEN INSTABILITY AND FORCING SHOULD BE
INSUFFICIENT TO MAINTAIN CONVECTION. EXPECT OVERNIGHT LOWS TO BE
IN THE LOWER 70S INLAND TO THE MID 70S ALONG THE COAST.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
ON WEDNESDAY THE FORECAST AREA WILL BE SITUATED BETWEEN MID AND
UPPER LEVEL RIDGING TO THE N AND NE...AND A MID AND UPPER LEVEL
CYCLONE TO THE S. THE PIEDMONT TROUGH AT THE SURFACE WILL REMAIN
NEARBY...WHILE HIGH PRES OVER THE ATLC. MOISTURE AND INSTABILITY
IS CERTAINLY FOUND ACROSS THE AREA...WITH PWATS NEAR OR OVER 1.5
INCHES...WHILE LIFTED INDICES ARE NEAR -6/-7...SBCAPE 1500-2000
J/KG WITH A TTI NEAR 50. SLIGHT CHANCE TO CHANCE POPS ARE
EXPECTED...HIGHEST OVER INTERIOR SECTIONS. MID LEVEL LAPSE RATES
ARE NOT AS FAVORABLE AS TODAY /5.5 TO 6.0 DEGREES C/...BUT ANY
INTERACTION OF THE SEA BREEZE WITH THE TROUGH WILL RESULT IN
ISOLATED STRONG OR SEVERE TSTMS. GUSTY WINDS WOULD BE THE MAIN
HAZARD...ALTHOUGH WITH WBZ AT 10-11K FT...SMALL HAIL IS CERTAINLY
A POSSIBILITY. TEMPS WEDNESDAY WILL BE A FEW DEGREES LOWER THAN
RECENT DAYS WITH THE ONSHORE SYNOPTIC FLOW DEVELOPING. BUT
STILL...READINGS WILL REMAIN ABOVE CLIMATOLOGICAL VALUES...WITH
MAX TEMPS IN THE LOWER TO MID 90S AWAY FROM THE BEACHES. HEAT
INDICES LOOK TO BE NEAR 100 DEGREES IN THE AFTN.

CONVECTION WILL BE DIURNALLY DRIVEN AND WILL END ACROSS FAR INLAND
AREAS EARLY WEDNESDAY NIGHT. HAVE ADDED PATCHY FOG WITH SLIGHTLY
HIGHER DEW POINTS AND SOME LOCATIONS DOWN NEAR THE CROSS-OVER TEMPS.
MIN VALUES FROM THE UPPER 60S FAR NW TO MID 70S ALONG THE COAST.

FOR THURSDAY...THE PIEDMONT TROUGH WILL HAVE WEAKENED AS HIGH PRES
BEGINS TO BUILD FROM THE NE. WHILE THERE IS STILL AMPLE
MOISTURE...INSTABILITY IS LESS THAN PREVIOUS DAYS...WITH THE MAIN
FOCUS FOR CONVECTION RESULTING FROM THE SEA BREEZE AS IT PUSHES
INLAND. WILL MAINTAIN SLIGHT CHANCE TO CHANCE POPS...HIGHEST FAR
INLAND. WITH A SELY SYNOPTIC FLOW OFF THE ATLC...DAYTIME HIGHS WILL
BE NOTICEABLY LOWER THAN RECENTLY...WITH READINGS IN THE 80S TO NEAR
90.

RIDGING BOTH SURFACE AND ALOFT WILL EFFECT THE AREA FRIDAY INTO
SATURDAY...BEFORE GIVING WAY TO AN APPROACHING COOL FRONT BY SUNDAY.
CURRENT INDICATIONS ARE THAT THE FRONT MAY STRUGGLE TO MOVE THROUGH
THE AREA...SO A LOW CONFIDENCE FORECAST FOR EARLY NEXT WEEK. THIS
MUCH APPEARS CERTAIN...TEMPS WILL BE CLOSE TO SEASONAL
LEVELS...WHILE INCREASING POPS ARE EXPECTED AHEAD OF THE FRONT FROM
LATE SATURDAY OR SUNDAY INTO AT LEAST MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
BEST CONVECTIVE CHANCES SHOULD BE JUST INLAND OF THE TERMINALS
THIS AFTERNOON AFTER THE SEABREEZE PUSHES THROUGH. AMPLE LOW-LEVEL
MOISTURE BENEATH STRONG INVERSION COULD YIELD LIGHT GROUND FOG
LATE TONIGHT BUT NO SIGNIFICANT PREVAILING VSBY RESTRICTIONS
ANTICIPATED.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO PREVAIL
OUTSIDE OF ANY CONVECTION AND LATE NIGHT/MORNING FOG.

&&

.MARINE...
ATLANTIC HIGH PRESSURE WILL BE NUDGED FURTHER EAST TODAY...AS A
SURFACE TROUGH STRENGTHENS INLAND. TIGHTENED PRESSURE GRADIENT
WILL ALLOW SOUTHERLY WINDS TO INCREASE TO AROUND 15 KT IN THE
COASTAL WATERS. WIND SPEEDS AT CHARLESTON HARBOR COULD REACH 15 TO
20 KT WITHIN A PROMINENT SEABREEZE DURING THE AFTERNOON.

ANOTHER NOCTURNAL SURGE WILL BE POSSIBLE AGAIN TONIGHT...HOWEVER
WINDS AND SEAS WILL REMAIN BELOW ADVISORY CRITERIA THROUGH THE
SHORT TERM.

THE COASTAL WATERS WILL LIE BETWEEN ATLC HIGH PRES TO THE SE AND
A TROUGH INLAND OVER THE SE ON WEDNESDAY. THE TROUGH WILL BEGIN TO
DISSIPATE ON THURSDAY AS THE HIGH IS REINFORCED BY STRONGER HIGH
PRES BUILDING FROM THE N AND NE THROUGH FRIDAY. THE HIGH WILL
REMAIN ACROSS THE MARINE AREA SATURDAY...WITH A COOL FRONT MOVING
TOWARD THE ATLC COAST BY SATURDAY NIGHT. THE RESULT WILL BE MORE
OF AN ONSHORE E-SE FLOW DEVELOPING AFTER EARLY WEDNESDAY AND
CONTINUING INTO THE WEEKEND. ALTHOUGH WE WILL NEED TO KEEP WATCH
ON CHARLESTON HARBOR FOR POSSIBLY HIGHER WINDS EACH AFTN/EVENING
AS A RESULT OF THE LAND/SEA INTERFACE...WIND SPEEDS WILL GENERALLY
REMAIN 15 KT OR LESS AND SEAS NO MORE THAN 3 OR 4 FT THROUGH THE
PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL
Hazardous weather outlook, Jun 10, 3:24 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
424 AM EDT TUE JUN 10 2008

AMZ330-350-352-354-374-110930-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
424 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ040-042>045-047>051-110930-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
424 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

EXCESSIVE HEAT...HEAT INDICES IN MANY AREAS AWAY FROM THE COAST
WILL REACH BETWEEN 100 AND 103 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-110930-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
424 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS...THE INTERACTION OF THE SEABREEZE WITH AN INLAND
PIEDMONT TROUGH COULD PROVIDE ENOUGH FORCING TO INITIATE STRONG TO
ISOLATED SEVERE THUNDERSTORMS WITHIN A VERY HOT AND UNSTABLE
ENVIRONMENT. THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY ALONG
AND WEST OF THE INTERSTATE 95 CORRIDOR. THE MAIN HAZARDS WILL BE
DAMAGING WINDS AND LARGE HAIL.

EXCESSIVE HEAT...HEAT INDICES IN MANY AREAS AWAY FROM THE COAST
WILL REACH BETWEEN 100 AND 103 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS...THE INTERACTION OF THE SEABREEZE WITH AN
INLAND PIEDMONT TROUGH COULD INITIATE ISOLATED STRONG THUNDERSTORMS
ACROSS FAR INLAND AREAS WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 10, 1:03 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
203 PM EDT TUE JUN 10 2008

GAZ137-140-141-101830-
COASTAL MCINTOSH-INLAND MCINTOSH-LONG-
203 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND MCINTOSH COUNTY
THROUGH 230 PM EDT...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR TOWNSEND...OR ABOUT 13
MILES NORTHWEST OF DARIEN...MOVING WEST AT 17 MPH.

AREAS IN AND AROUND COX...EULONIA...JONES AND TOWNSEND WILL BE
IMPACTED THROUGH 230 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jun 10, 1:36 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
236 PM EDT TUE JUN 10 2008

GAZ116-117-138>141-101900-
COASTAL BRYAN-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND BRYAN-INLAND
LIBERTY-INLAND MCINTOSH-
236 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY...AND POSSIBLY
BRYAN COUNTY AND LIBERTY COUNTY THROUGH 300 PM EDT...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR SHELLMAN BLUFF...
OR ABOUT 15 MILES NORTH OF DARIEN. THIS STORM WAS NEARLY STATIONARY.

ADDITIONAL STORMS MAY DEVELOP ALONG THE SEA BREEZE ACROSS LIBERTY
AND BRYAN COUNTIES.

AREAS IN AND AROUND BELFAST...CARNIGAN...COX...CRESCENT...DARIEN...
EULONIA...HALFMOON LANDING...JONES...KELLER...MERIDIAN...PINE
HARBOR...RETREAT...RIDGEVILLE...SHELLMAN BLUFF...SOUTH NEWPORT...
SUNBURY...TOWNSEND AND VALONA MAY BE IMPACTED THROUGH 300 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 122 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McIntosh

When
June 10, 1:44 PM EST
Where
McIntosh County, 4.04 mi SE of South Newport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.590, -81.350

Golf ball size hail was reported by a trained weather spotter 2 miles northwest of Shellman Bluff, Georgia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118573.